Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 6:21 AM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 6:21 AM EDT (10:21 UTC)
- Expired
- May 5, 2017, 6:56 AM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edgecombe County, NC, Halifax County, NC
The radar
The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:50 AM EDT | TSTM WND DMG | Halifax, NC | TREE DOWN ON ROAD |
| May 5, 6:50 AM EDT | TSTM WND DMG | Tillery, NC | TREE DOWN ON ROUTE 481 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:09 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
319
WUUS52 KRAH 051021
SVRRAH
NCC065-083-051115-
/O.NEW.KRAH.SV.W.0052.170505T1021Z-170505T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
621 AM EDT FRI MAY 5 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Edgecombe County in central North Carolina...
Eastern Halifax County in central North Carolina...
* Until 715 AM EDT
* At 621 AM EDT, severe thunderstorms were located along a line
extending from Dortches to 8 miles east of Fremont, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rocky Mount, Tarboro, Halifax, Scotland Neck, Enfield, Princeville,
Sharpsburg, Pinetops, Whitakers and Macclesfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3580 7747 3568 7766 3573 7772
3583 7775 3587 7783 3642 7757 3640 7754
3634 7759 3632 7757 3630 7754 3632 7744
3621 7738 3616 7727 3610 7723
TIME...MOT...LOC 1021Z 206DEG 45KT 3601 7787 3559 7783
HAIL...<.75IN
WIND...60MPH
$$
263 follow-up statements
705
WWUS52 KRAH 051039
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
639 AM EDT FRI MAY 5 2017
NCC065-083-051115-
/O.CON.KRAH.SV.W.0052.000000T0000Z-170505T1115Z/
Edgecombe NC-Halifax NC-
639 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR EDGECOMBE AND EASTERN HALIFAX COUNTIES...
At 639 AM EDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Halifax to 8 miles southwest of
Tarboro, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tarboro, Halifax, Scotland Neck, Enfield, Princeville, Pinetops,
Whitakers, Macclesfield, Hobgood and Conetoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3580 7747 3568 7766 3593 7771
3607 7773 3642 7757 3640 7754 3634 7759
3632 7757 3630 7754 3632 7744 3621 7738
3616 7727 3610 7723
TIME...MOT...LOC 1039Z 210DEG 53KT 3624 7769 3582 7765
HAIL...<.75IN
WIND...60MPH
$$
26527
WWUS52 KRAH 051052
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
652 AM EDT FRI MAY 5 2017
NCC065-083-051115-
/O.CON.KRAH.SV.W.0052.000000T0000Z-170505T1115Z/
Edgecombe NC-Halifax NC-
652 AM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR EDGECOMBE AND EASTERN HALIFAX COUNTIES...
At 652 AM EDT, severe thunderstorms were located along a line
extending from near Halifax to near Tarboro, moving northeast at 70
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tarboro, Halifax, Scotland Neck, Princeville, Pinetops, Macclesfield,
Hobgood, Conetoe, Speed and Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3580 7747 3568 7766 3577 7768
3642 7757 3640 7754 3635 7758 3632 7757
3630 7754 3632 7744 3621 7738 3616 7727
3610 7723
TIME...MOT...LOC 1052Z 206DEG 62KT 3636 7759 3588 7758
HAIL...<.75IN
WIND...60MPH
$$
26625
WWUS52 KRAH 051056
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
656 AM EDT FRI MAY 5 2017
NCC065-083-051105-
/O.CAN.KRAH.SV.W.0052.000000T0000Z-170505T1115Z/
Edgecombe NC-Halifax NC-
656 AM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR EDGECOMBE AND EASTERN HALIFAX
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3580 7747 3568 7766 3577 7768
3642 7757 3640 7754 3635 7758 3632 7757
3630 7754 3632 7744 3621 7738 3616 7727
3610 7723
TIME...MOT...LOC 1053Z 206DEG 45KT 3638 7758 3590 7757
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 5, 4:15 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 415 AM EDT Fri May 5 2017 .SYNOPSIS... A strong cold front will surge east across the region this morning, moving offshore by early afternoon. An upper level trough will remain across the area through the weekend. && .NEAR TERM /TODAY/... As of 307 AM Friday... New Tornado Watch for all but Forsyth... Davidson... and Stanly Counties through 900 am... along and east of the main convective bands. Previous discussion issued at 237 am... The isolated tornado risk will most likely be extended beyond the current Tornado Watch time in our Coastal Plain counties. Widespread showers/rain continued over the NW-N Piedmont keeping this region relatively stable compared to the areas to the south and east of the Triad. The juicy air with dew points at 70 was getting pulled in from the Atlantic with the strong SE low level flow into the current Tornado Watch area. This region, including the Coastal Plain will be the main areas of concern as the bands of showers/isolated thunderstorms move NE across the region this morning. The Hi-Res HRRR has been keying in on a couple of bands of convection that warrant attention. They were moving into our SW-S Piedmont counties currently. A few damaging wind events and possibly a tornado will be the main hazards. The threat may extend westward a few counties from where the Tornado Watch is currently located (from Albemarle to Raleigh to Roanoke Rapids and areas east. The final band, associated with the cold front, will effective shut down the isolated tornado/wind damage threat. Timing of that cold front (which was at 200 am tracking through the GSP area of SC) should be at or very near the Triangle and Fayetteville around 12Z, then our far eastern Coastal Plain before noon. This is supported by the latest Hi-Res guidance / operational GFS/EC. The mid level dry slot and cold front will end the main convection as mentioned this morning. This afternoon, central NC will be in the dry slot with variably cloudy skies. Highs generally 70-75. Winds will shift to the SW behind the front at 15-25 mph with gusts to 30+ mph. Tonight, expect partly to variable cloudy skies as the mid/upper low tracks NNE up the spine of the central and northern Appalachians. The only chance of showers appears to be near the Mountains or closer to the upper low. Otherwise, POP will be NIL. Much cooler and less humid - lows in the 40s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 410 AM Friday... A second short wave and associated cold front digs into the east coast trof Saturday night. This will squeeze out lingering moisture to produce scattered showers, especially across the northern tier. Activity will be ending Saturday night as the wave begins to lift out. Highs will be on the cool side, 65 to 70, with mins Sunday morning from 45 to 50. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 415 AM EDT Friday... Omega blocking pattern slowly deamplifies through mid week, with fast northwest mid level flow into central NC producing mainly dry weather and a very gradual warming trend. There could be a few showers in the mid week as an impulse dives down the weakening ridge and pushes a modest cold front south through the area. Highs Sunday and Monday will range from 65 to 70...edging into the low and mid 70s from Tuesday through Thursday. && .AVIATION /06Z FRIDAY THROUGH WEDNESDAY/... As of 145 AM Friday... 24-Hour TAF period: IFR conditions, mainly ceilings, are expected through around 12Z as widespread rain and embedded convective elements move across central NC. Winds increase with height to 45kts at 5K feet, so scattered showers and thunderstorms could produce gusts as high as 35kts. Conditions will improve fairly quickly from west to east...~12Z west to ~16Z in the east...as a cold front sweeps out the moisture. Initial southeast winds sustained at 10- 15kts at issuance will veer to southerly by 12Z, then southwest by 15Z behind the front, and continue through 00Z with gust diminishing thereafter. Looking ahead: scattered showers and associated MVFR conditions may re-develop again Saturday and Sunday aft/eve as the upper trough over the eastern US amplifies in response to additional shortwave energy pushing a reinforcing cold front across the area. VFR conditions are anticipated Monday through Wednesday as the upper trough lifts NE away from the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...mlm AVIATION...MLM
Hazardous weather outlook, May 5, 5:39 AM EDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 539 AM EDT Fri May 5 2017 NCZ007-021>024-038>040-073>076-083>086-060945- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke- 539 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-025>028-041>043-077-078-088-089-060945- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake- Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson- 539 AM EDT Fri May 5 2017 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 5:46 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
546 AM EDT FRI MAY 5 2017
NCZ010-051030-
Warren NC-
546 AM EDT FRI MAY 5 2017
...A line of strong thunderstorms will affect portions of Warren
County Until 630 AM EDT...
At 546 AM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 7 miles northwest of
Norlina to near Kittrell. Movement was northeast at 45 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Warrenton, Norlina, Macon, Drewry, Afton, Wise, Lake Gaston and
Southpointe And Morningstar Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A tornado watch remains in effect until 900 AM EDT for central North
Carolina.
LAT...LON 3654 7790 3651 7790 3647 7791 3623 7812
3625 7813 3624 7816 3626 7817 3625 7819
3625 7820 3626 7827 3627 7830 3630 7828
3632 7828 3654 7832
TIME...MOT...LOC 0946Z 225DEG 39KT 3650 7832 3626 7835
26Local storm report, May 5, 5:50 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 2 E ROBBINS 35.43N 79.55W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON PLANK ROAD BLOCKING ROAD.
&&
EVENT NUMBER RAH1700473
BLAESLocal storm report, May 5, 5:54 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND DMG BROWNS SUMMIT 36.21N 79.71W
05/05/2017 GUILFORD NC EMERGENCY MNGR
EM OFFICIALS REPORT MORE THAN 2 DOZEN TREES DOWN ON
ROADS IN GUILFORD CO... AROUND A HALF DOZEN TREES THRU
HOMES AND ROUTE 150 CLOSED.
&&
EVENT NUMBER RAH1700474
BLAESLocal storm report, May 5, 5:57 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
557 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 2 E ROBBINS 35.43N 79.55W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN BLOCKING ROAD ON PLANK ROAD.
&&
CORRECTED REMARKS
EVENT NUMBER RAH1700473
BLAESLocal storm report, May 5, 6:00 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG 2 N CARTHAGE 35.38N 79.42W
05/05/2017 MOORE NC 911 CALL CENTER
TREE DOWN ON GLENDON-CARTHAGE ROAD BLOCKING ONE LANE.
&&
EVENT NUMBER RAH1700475
BLAESLocal storm report, May 5, 6:10 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
610 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG 2 NNW GREENSBORO 36.11N 79.84W
05/05/2017 GUILFORD NC BROADCAST MEDIA
THREE TREES DOWN ON STRATFORD DRIVE. CARS HIT AND
POWERLINES DOWN.
&&
EVENT NUMBER RAH1700476
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:39 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 51 min |
| May 4, 11:59 PM EDT | Special Weather Statement | RAH | Hoke | 31 min |
| May 5, 12:11 AM EDT | Special Weather Statement | RAH | Durham, Orange | 49 min |
| May 5, 12:52 AM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| May 5, 1:35 AM EDT | Special Weather Statement | RAH | Sampson | 40 min |
| May 5, 2:08 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 2:12 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 63 min |
| May 5, 2:21 AM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph | 39 min |
| May 5, 2:26 AM EDT | Tornado Warning | RAH | Anson, Montgomery, Richmond, Stanly | 40 min |
| May 5, 2:42 AM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 63 min |
| May 5, 3:04 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Moore, Randolph | 41 min |
| May 5, 3:32 AM EDT | Severe Thunderstorm Warning | RAH | Alamance | 43 min |
| May 5, 3:45 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 60 min |
| May 5, 3:50 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 40 min |
| May 5, 4:06 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 42 min |
| May 5, 4:16 AM EDT | Severe Thunderstorm Warning | RAH | Person | 59 min |
| May 5, 4:29 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Person, Wake | 61 min |
| May 5, 4:35 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 40 min |
| May 5, 4:56 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 37 min |
| May 5, 5:11 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| May 5, 5:16 AM EDT | Severe Thunderstorm Warning | RAH | Vance | 44 min |
| May 5, 5:19 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 41 min |
| May 5, 5:29 AM EDT | Special Weather Statement | RAH | Franklin, Harnett, Wake | 61 min |
| May 5, 5:42 AM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 63 min |
| May 5, 5:46 AM EDT | Special Weather Statement | RAH | Warren | 44 min |
| May 5, 5:53 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 52 min |
| May 5, 6:17 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.